Announcement

Collapse

Welcome to the updated and refreshed Tourette Canada Online Forum!

Tourette Canada Online Forum is a free, safe, moderated online community where registered users can exchange ideas, information and support about issues related to Tourette Syndrome. Tourette Canada has recently changed the server and refreshed the pages so returning members will notice a brighter look. Tourette Canada welcomes back two former moderators, Janet Rumsey and Cathy Wylie, to the Forum. Their knowledge and insight will serve the Tourette Forum participants with dedication and expertise.

We would like to thank the administrators and moderators who have dedicated countless hours to build and maintain the Forum. We look forward to continuing to provide a place for individuals and families affected by Tourette Syndrome and its associated disorders to get information, exchange information with others, and connect with the affiliates and support available across Canada.
See more
See less

New here please help

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • New here please help

    Hi all, Im new here. Im from Montreal and have a soon to be 8 year old with tourettes he was diagnosed about 2 years ago. The neurologist reccomended that I start him on concerta for the ADD symptoms. Im a little hesitant because in the leaflet attatched it says its contraindicated in people with tourettes or even in people who have family members with tourettes. Does anyone here take concerta or know of people with tourettes that do? Please write back. Thank you,
    Bobbi

  • #2
    Concerta use with TS

    Concerta is being used by many kids and adults with TS and ADHD. It has worked very well for my son and has made the difference between being able to do his school work and failing or dropping out.

    My pediatrician suggested that the contraindication of TS and Concerta is on the US warnings as a legal out. Concerta is an updated form of Ritalin. It provides a slow-release of the drug throughout the day.

    There was some concern years ago (in the 80s) that Ritalin was causing tics. The current thinking is that stimulants such as Concerta may cause an initial increase in tics, but this increase subsides after being on the medication for awhile. Also, an incorrect dose can also cause problems with tics. In some people, too low a dose causes an increase in tics. An increase in the stimulant will decrease the tics.

    We actually saw a decrease in tics when our son started Concerta.

    As with any medication, you need to weigh the positive aspects of a medication against any potential side-effects, etc. When my son started Concerta the pediatrician gave us a checklist of ADHD symptoms to fill out every week for the first couple of weeks. This gave us a way to gauge if the medication was working, and to note any possible side-effects. Ask for a checklist if you decide to start the medication.

    Comment


    • #3
      New here please help

      Bobbi,

      Welcome to the TSFC Forum! It is not uncommon for physician to prescribe medications "off label", for conditions that may not be specifically indicated by the manufacturer.

      Janssen -Ortho is marketing Concerta in Canada? The Canadian product monograph can be seen at the Janssen Ortho Site

      The product Monograph should be read with the understanding that this is the document that refelcts the studies the manufacturer submittd to the Health Protection Branch of Health Canada in order to get the drug approved. Therefore the data has to be read not as a sales brochure, but as a scientific document which is based on statistics.

      It will be interesting to learn more about the actual clinical experience with Concerta and its use in TS, despite the contraindication you correctly refer to.

      Have you checked out the TSFC suppport group in Montreal? They meet monthly at St. Mary's Hospital.

      The contact information can be found CLICK HERE
      Steve

      Dum spiro spero....While I breathe, I hope

      Tourette Canada Homepage
      If you enjoy the TC Forum, please consider a Tourette Canada membership
      Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

      Comment


      • #4
        thank you

        Thank you both for your replies. I will check those links out for sure,
        Bobbi

        Comment


        • #5
          New here please help

          Bobbi,

          Keep us posted on your progress as your experience can be helpful for other Forum members.

          Good Luck!
          Steve

          Dum spiro spero....While I breathe, I hope

          Tourette Canada Homepage
          If you enjoy the TC Forum, please consider a Tourette Canada membership
          Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

          Comment


          • #6
            Concerta

            Just wanted to pipe in with my ds experience on COncerta. In Fall of 2004 he started grade 1 and had previously been on Ritalin. We decided to try Concerta as it would cover him the whole day. While the Concerta seemed to work about as well at home as the Ritalin had, the school believed it did not keep him as focused on his schoolwork. I didn't want to be changing meds all the time so we kept him on most of the school year. Finally I had to admit that for ds it just doesn't seem to work. For now we are going to go back to Ritalin and perhaps consider Straterra in the future should the Ritalin become non-effective and the Straterra has been in Canada for a while.
            The good thing was that ds did not suffer side effects from the COncerta aside from decreased appetite, which wasn't so horrible as he eats non-stop when not on it :lol:
            It didn't affect his tics at all (no decrease or increase - they still wax and wane as usual) and he was still able to fall asleep at night.
            Good luck

            Comment

            Working...
            X